Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 2017, 8:59 PM CDT for Butler County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2017, 8:59 PM CDT (01:59 UTC)
- Expired
- Aug 21, 2017, 9:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Butler County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2114 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.7
The text
As transmitted.
263 WUUS53 KICT 220159 SVRICT KSC015-220230- /O.NEW.KICT.SV.W.0243.170822T0159Z-170822T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 859 PM CDT MON AUG 21 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Western Butler County in south central Kansas... * Until 930 PM CDT * At 858 PM CDT, a severe thunderstorm was located over East Wichita, moving northeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Potwin, El Dorado Airport, Santa Fe Lake, Augusta Municipal Airport, El Dorado Lake and El Dorado State Park. This includes Interstate 35 between Mile Markers 55 and 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3789 9715 3803 9681 3769 9682 3758 9715 TIME...MOT...LOC 0158Z 238DEG 34KT 3773 9720 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
2 follow-up statements
626 WWUS53 KICT 220212 SVSICT Severe Weather Statement National Weather Service Wichita KS 912 PM CDT MON AUG 21 2017 KSC015-220230- /O.CON.KICT.SV.W.0243.000000T0000Z-170822T0230Z/ Butler KS- 912 PM CDT MON AUG 21 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR WESTERN BUTLER COUNTY... At 911 PM CDT, a severe thunderstorm was located over Benton, moving northeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... El Dorado, Andover, Augusta, Rose Hill, Towanda, Benton, Potwin, El Dorado Airport, Santa Fe Lake, Augusta Municipal Airport, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3789 9715 3803 9681 3769 9682 3758 9715 TIME...MOT...LOC 0211Z 238DEG 34KT 3780 9706 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
243 WWUS53 KICT 220223 SVSICT Severe Weather Statement National Weather Service Wichita KS 923 PM CDT MON AUG 21 2017 KSC015-220230- /O.CON.KICT.SV.W.0243.000000T0000Z-170822T0230Z/ Butler KS- 923 PM CDT MON AUG 21 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR WESTERN BUTLER COUNTY... At 923 PM CDT, a severe thunderstorm was located near Towanda, moving northeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... El Dorado, Augusta, Towanda, Potwin, El Dorado Airport, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3803 9681 3769 9682 3768 9703 3793 9706 TIME...MOT...LOC 0223Z 238DEG 34KT 3786 9694 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:43 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 21, 6:43 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Mon Aug 21 2017 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 255 PM CDT Mon Aug 21 2017 Water vapor imagery shows southern stream impulse lifting northeast over western KS with a much more robust wave diving southeast over southern Manitoba. At the surface, cold front stretches from extreme northeast Nebraska into northeast Colorado. Moisture advection in the 850-700mb layer is already in place across the area and is allowing sct showers and storms to develop, especially over northeast KS. This moist mid level flow will steadily increase as the evening hours approach which should result in a slow increase in activity, especially over east/northeast KS. With precipitable water values over 2 inches and a tropical connection(via water vapor imagery) very high rainfall rates are likely. Contemplated throwing a couple counties in a flood watch this evening, but still feel the most likely areas to see widespread flooding will be just northeast of the forecast area. Would still not be shocked if we issue a couple flood warnings tonight along our northeast fringes. Still can't rule out a few strong to severe storms tonight given some decent instability and wet microburst potential. Cold front is expected to sweep through the area Tue morning and by out of the forecast area by the early afternoon hours. May see some sct showers and storms near the front, but feel the more widespread activity will be tonight with the continued mid level moisture transport. A much cooler and especially drier airmass will be welcomed across the region behind the front with highs in mid to upper 80s Tue and low to mid 80s for Wed and Thu. Normal highs for this time of year are around the 90 degree mark. .LONG TERM...(Friday through Monday) Issued at 255 PM CDT Mon Aug 21 2017 There is still decent model agreement between the GFS and ECMWF in lifting some upper energy out of the desert sw/Great Basin and across the central/southern Plains Thu night through Fri night. At the same time there is also good agreement in tracking a tropical system across the Gulf and into sw TX by Thu night. Right now medium range models keep this system over southern TX. Even though we will eventually get some better moisture up here later in the week, confidence is high that afternoon highs will remain below normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 643 PM CDT Mon Aug 21 2017 Expect scattered to numerous clusters of showers and thunderstorms to impact the region this evening and overnight, as a strong cold front approaches from the northwest, interacting with rich monsoonal moisture streaming in from the southwest. Wondering if the most widespread/numerous activity will be generally along/east of I-135. Covered this threat with VCTS for now, but anticipate TEMPO groups for TSRA will eventually be needed for a handful of TAF sites. Winds will switch to north/northeasterly and gusty in wake of the frontal passage later tonight into Tuesday morning, along with a transient zone of IFR or MVFR ceilings possible. Only went SCT015 for now, but will continue to monitor for 06z TAF issuance. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 87 62 84 / 40 20 10 0 Hutchinson 70 87 59 84 / 40 20 0 0 Newton 71 86 58 82 / 60 20 0 0 ElDorado 71 86 59 82 / 60 20 10 0 Winfield-KWLD 73 88 62 84 / 40 30 10 0 Russell 67 85 57 86 / 30 10 0 0 Great Bend 68 86 57 85 / 30 10 0 0 Salina 70 86 57 85 / 50 10 0 0 McPherson 70 86 57 83 / 50 20 0 0 Coffeyville 74 88 63 83 / 60 60 10 0 Chanute 73 85 60 82 / 70 50 10 0 Iola 72 84 60 81 / 80 50 10 0 Parsons-KPPF 74 87 63 82 / 60 60 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK
Hazardous weather outlook, Aug 21, 5:04 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 504 PM CDT Mon Aug 21 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 504 PM CDT Mon Aug 21 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will increase in coverage this evening, especially across central and eastern Kansas. The main threats will be very high rainfall rates and possible flooding, generally for the area to the east of Interstate 135, and to the north of Highway 54. Very isolated occurrences of downburst wind gusts of 50 to 60 mph will also be possible with any storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Lingering thunderstorms will be possible Tuesday, mainly in south- central and southeastern Kansas. A few strong storms with locally heavy rainfall will be possible. A chance of thunderstorms will return to the forecast from late Thursday into the weekend. The probability for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Aug 21, 7:49 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
749 PM CDT MON AUG 21 2017
KSZ053-069-070-220130-
Butler KS-Greenwood KS-Chase KS-
749 PM CDT MON AUG 21 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
Southern Chase County in east central Kansas...
* Until 830 PM CDT
* At 746 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles southeast of Burns, or 10
miles north of El Dorado...moving northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Burns, Cassoday, Bazaar, Matfield Green, Wonsevu, El Dorado Lake
and El Dorado State Park.
LAT...LON 3798 9636 3787 9683 3808 9692 3809 9691
3809 9684 3812 9684 3839 9636
TIME...MOT...LOC 0049Z 236DEG 30KT 3798 9682
DARMOFALSpecial weather statement, Aug 21, 8:05 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Wichita KS 805 PM CDT MON AUG 21 2017 KSZ082-083-092-220130- Sumner KS-Sedgwick KS-Kingman KS- 805 PM CDT MON AUG 21 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... East central Kingman County in south central Kansas... * Until 830 PM CDT * At 802 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Norwich, or 8 miles northwest of Conway Springs...moving northeast at 35 mph. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Clearwater, Norwich, Viola and Lake Afton. LAT...LON 3749 9789 3763 9760 3748 9746 3736 9779 TIME...MOT...LOC 0105Z 236DEG 30KT 3744 9778 DARMOFAL
Special weather statement, Aug 21, 8:26 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
826 PM CDT MON AUG 21 2017
KSZ083-220200-
Sedgwick KS-
826 PM CDT MON AUG 21 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Sedgwick County in south central Kansas...
* Until 900 PM CDT
* At 823 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 5 miles northwest of
Clearwater...moving northeast at 35 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Bel Aire, Goddard,
Clearwater, Downtown Wichita, Kechi, Eastborough, Viola, West
Wichita, East Wichita, Eisenhower National Airport, Northeast
Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Lake
Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be ready in case the storm intensifies and becomes severe or a
warning is issued.
&&
LAT...LON 3762 9770 3785 9715 3760 9715 3747 9764
3748 9765
TIME...MOT...LOC 0125Z 236DEG 31KT 3756 9758
DARMOFALLocal storm report, Aug 21, 8:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST WICHITA EISENHOWER NATL 37.66N 97.44W
08/21/2017 M53 MPH SEDGWICK KS ASOS
&&
KEDLocal storm report, Aug 21, 8:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 2 W DOWNTOWN WICHITA 37.69N 97.38W
08/21/2017 M65 MPH SEDGWICK KS TRAINED SPOTTER
MEASURED NEAR CENTRAL AND ZOO.
&&
ADKSpecial weather statement, Aug 21, 8:51 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Wichita KS 851 PM CDT MON AUG 21 2017 KSZ053-220215- Chase KS- 851 PM CDT MON AUG 21 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Chase County in east central Kansas... * Until 915 PM CDT * At 850 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles southeast of Cottonwood Falls...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Saffordville. LAT...LON 3820 9636 3818 9643 3834 9656 3848 9635 TIME...MOT...LOC 0151Z 235DEG 30KT 3830 9642 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:49 PM CDT | Special Weather Statement | ICT | Chase | 41 min |
| Aug 21, 8:05 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Aug 21, 8:26 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Aug 21, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 35 min |
| Aug 21, 8:51 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Aug 21, 9:30 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 28 min |
| Aug 21, 10:00 PM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.